Alert archive / Nevada / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 13, NWS Elko, NV

July 5, 2006Elko County, Nevada

NWS Elko, NV issued this severe thunderstorm warning at Jul 5, 2006, 5:50 PM PDT for Elko County, Nevada. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2006, 5:50 PM PDT (00:50 UTC)
Expired
Jul 5, 2006, 6:30 PM PDT
In force
40 min
Issued by
NWS Elko, NV
Area
Counties, with a storm outline in the text

County Elko County, NV

The radar

The Elko radar (KLRX), 144 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 0.8 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2006-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2006-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2472 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KLKN 060050
SVRLKN
NVC007-060130-
/O.NEW.KLKN.SV.W.0013.060706T0050Z-060706T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ELKO NV
550 PM PDT WED JUL 5 2006

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL ELKO COUNTY IN NORTHEAST NEVADA
  THIS INCLUDES THE CITIES OF...RUBY VALLEY...CLOVER VALLEY

* UNTIL 630 PM PDT

* AT 545 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  SOUTHEAST OF RUBY VALLEY...AND MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTHEAST OF RUBY VALLEY BY 600 PM PDT
  CLOVER VALLEY BY 630 PM PDT

LAT...LON 4068 11532 4054 11509 4091 11468 4102 11506

$$
SLA
2 follow-up statements
000 
WWUS55 KLKN 060108
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
608 PM PDT WED JUL 5 2006

NVC007-060130-
/O.CON.KLKN.SV.W.0013.000000T0000Z-060706T0130Z/
ELKO NV-
608 PM PDT WED JUL 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM PDT
FOR CENTRAL ELKO COUNTY...

AT 606 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 8 MILES SOUTH OF CLOVER VALLEY...MOVING NORTHEAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CLOVER VALLEY BY 630 PM PDT

LAT...LON 4068 11532 4054 11509 4091 11468 4102 11506

$$
SLA
000 
WWUS55 KLKN 060129
SVSLKN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ELKO NV
627 PM PDT WED JUL 5 2006

NVC007-060137-
/O.EXP.KLKN.SV.W.0013.000000T0000Z-060706T0130Z/
ELKO NV-
629 PM PDT WED JUL 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ELKO COUNTY EXPIRES AT
630 PM PDT...

SEVERE THUNDERSTORMS ARE NO LONGER A THREAT IN THE RUBY VALLEY AND
CLOVER VALLEY AREAS. STRONG THUNDERSTORMS ARE STILL POSSIBLE WITH VERY HEAVY
RAIN...SMALL HAIL...FREQUENT LIGHTNING AND WIND GUSTS TO 50 MPH.

LAT...LON 4068 11532 4054 11509 4091 11468 4102 11506

$$
SLA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:00 PM PDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 5, 3:00 PM PDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
300 PM PDT WED JUL 5 2006

.SYNOPSIS...FOR THIS EVENING SHOWERS AND THUNDERSTORMS WILL REMAIN
ACROSS EASTERN NEVADA. A DRIER SOUTHWEST FLOW WILL BEGIN TO PUSH
INTO THE REGION ON THURSDAY AND FRIDAY LIMITING THE THREAT OF
THUNDERSTORMS TO FAR EASTERN NEVADA. MOISTURE WILL BEGIN TO CREEP
WESTWARD AGAIN OVER THE WEEKEND AS HIGH PRESSURE BUILDS NORTHWARD.
&&

SHORT TERM...MOISTURE AND INSTABILITY REMAIN ACROSS EASTERN PORTION
OF CWA AS A SHORTWAVE IN SOUTHWEST FLOW ALOFT PASSES OVER...ALONG
WITH AN EXITING H3 JET MAX OF 55KTS MOVING SW-NE JUST WEST OF
NEVADA. WILL SEE MORE SHOWERS AND THUNDERSTORMS ACROSS EASTERN CWA
THROUGH THE EVENING...WITH ISOLATED SHOWERS OVERNIGHT MAINLY IN
NORTHERN EUREKA AND ELKO COUNTIES. DRY AIR MOVING IN FROM THE WEST
WILL GRADUALLY PUSH THE MOISTURE INTO EASTERN NEVADA THURSDAY...
REMAINING OVER ONLY EXTREME EASTERN NEVADA THURSDAY NIGHT AND
FRIDAY...FOR THE CONTINUED THREAT OF SHOWERS AND THUNDERSTORMS
ACROSS THOSE AREAS. ROOD

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY NIGHT)...LONG RANGE MODELS
IN GOOD AGREEMENT THROUGH THE WEEKEND KEEPING MONSOON MOISTURE FLOW
IN EASTERN AND SOUTHERN NV. DID NOT MAKE ANY CHANGES AS GOING
FORECAST LOOKS TO BE IN GREAT SHAPE. BEST CHANCES FOR MOIST
THUNDERSTORMS IN WHITE PINE AND NORTHEASTERN NYE COUNTIES FOR
SATURDAY AND SUNDAY. PW VALUES IN THOSE REGIONS OVER 3/4 INCH FOR THE
WEEKEND AND BEGIN TO PUSH FARTHER NORTH BY MONDAY AFTERNOON. WILL
HAVE TO WATCH PLACEMENT OF VORT FEATURES AND MOVEMENT OF HIGH
PRESSURE ALOFT TO GET A BETTER HANDLE ON WHERE MOISTURE BOUNDARIES
WILL SETUP.

MONDAY COULD SEE MOIST CONVECTION THROUGHOUT THE CWA AS
MOISTURE FAIRLY WELL ROOTED WITH PW VALUES NEAR 3/4 INCH MOST
LOCATIONS. MOISTURE BOUNDARY PUSHES EAST TUESDAY AS PATTERN BECOMES
MORE PROGRESSIVE SHIFTING UPPER HIGH EAST AND ALLOWING U/L LOW
OFF THE PAC NW COAST TO BEGIN TO DIG AND PRESS TOWARD THE OREGON
COAST...MEANWHILE THERMAL GRADIENT BEGINS TO TIGHTEN. WILL HAVE TO
WATCH WIND SPEEDS/FIRE WEATHER CONCERNS STARTING TUESDAY. GFS SHOWS
THERMAL BOUNDARY STALLING NEAR THE SIERRAS WEDNESDAY UNTIL MAIN
TROUGH COMES ASHORE THURSDAY MORNING PUSHING BOUNDARY INTO THE
FORECAST AREA. SHOULD BE A BUSY MIDWEEK WEATHER PATTERN. RA

&&

.AVIATION...TAFS AND TWEBS REFLECT EXPECTED CONDITIONS.
&&

.LKN WATCHES/WARNINGS/ADVISORIES...NONE.

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 2:02 PM PDTSevere Thunderstorm WarningLKNEureka58 min

Nearby

Severe Thunderstorm Warnings in Nevada, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.